Missouri, 2007

Flash Flood and Hail in Missouri, May 6, 2007

May 6, 2007 · NWS SGF · 15 events in 6 counties and zones

and flash flooding across western Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$18,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Slow moving marginally severe thuderstorms produced large hail...damaging winds...and flash flooding across western Missouri.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 6, 11:45 AM CST, 53 minutes earlier.

Area forecast discussion, May 6, 11:45 AM CST, 53 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1245 PM CDT SUN MAY 6 2007

.DISCUSSION...

THE BROKEN RECORD CONTINUES AS A LONG WAVE TROUGH REMAINS OVER THE
WESTERN UNITED STATES WITH A STRONG RIDGE PLANTED OVER THE CENTRAL
UNITED STATES. FORECAST PROBLEM OF THE DAY CONTINUES TO BE ON IF AND
WHEN THIS TROUGH WILL PROGRESS TOWARDS THE OZARKS...WHICH WILL HAVE
SIGNIFICANT IMPACTS ON THE POTENTIAL FOR CONVECTION.

LATEST LONG WAVE CHARTS AND FORECASTS CONTINUE TO KEEP A POSITIVE
ANOMALY OVER THE MIDDLE MISSISSIPPI VALLEY...WITH NEGATIVE ANOMALIES
ALONG OR OFF THE WEST COAST. GIVEN THIS SCENARIO...SEE NO REASON FOR
LOWER HEIGHTS TO EJECT THROUGH THE PLAINS AS STRONG AND QUICKLY AS
SOME MODELS ADVERTISE. THE MORE FAVORED TRACK FOR ANY SYNOPTIC SCALE
UPPER LEVEL WAVES WOULD BE NORTHEAST TOWARDS THE DAKOTAS. MODELS ARE
REALLY STRUGGLING WITH THIS PATTERN FROM THE HEMISPHERIC SCALE ON
DOWN TO THE MESOSCALE IN SOME CASES. CONVECTIVE FEEDBACK IN THE GFS
AND WRF MAKE THEM ALMOST UNUSABLE BELOW THE SYNOPTIC SCALE. THE
BEST PERFORMER TO THIS POINT SEEMS TO BE THE RAW WRF...AT LEAST FROM
A QPF STANDPOINT.

TODAY AND TONIGHT...A COUPLE OF FEATURES TO KEEP AN EYE ON. THE
FIRST ONE WILL BE A LOW LEVEL JET STREAKING NORTHWARD OVER EASTERN
KANSAS. NOT OUT OF THE QUESTION TO GET AN ELEVATED MORNING STORM
OVER THE FAR WESTERN ZONES. SECOND FEATURE TO WATCH WILL BE A
SURFACE BOUNDARY ACROSS CENTRAL AND SOUTH CENTRAL MISSOURI. WEAK
CONVERGENCE ALONG THIS BOUNDARY MAY BE ENOUGH TO GET SOMETHING GOING
BY THIS AFTERNOON. THE CAP SHOULD BE FAIRLY WEAK AS MOST AREAS
APPROACH CONVECTIVE TEMPERATURES. SECONDARY CAP THAT WAS PRESENT ON
THE 00Z KSGF RAOB SHOULD NOT BE MUCH OF A FACTOR BY THIS AFTERNOON.
NOT ALL THAT EXCITED ABOUT A SEVERE THREAT. A MODERATELY UNSTABLE
ATMOSPHERE IS EXPECTED OVER MOST OF THE OZARKS. BULK WIND SHEAR WILL
BE ON THE LOW SIDE...ESPECIALLY OUT EAST. WOULD THEREFORE EXPECT ANY
STORMS OUT THERE TO BE OF THE PULSE VARIETY. SHEAR WILL BE A BIT
BETTER OVER SOUTHEAST KANSAS AND WESTERN MISSOURI...WITH 0-6KM BULK
VALUES OF 30-35 KNOTS. THIS WOULD SUPPORT SOME STORM ORGANIZATION
AND A MARGINAL SEVERE HAIL AND WIND THREAT. WITH MORE CLOUD COVER
EXPECTED TODAY ALONG WITH 925/850MB TEMPERATURES A TOUCH
COOLER...HAVE TRIMMED EXPECTED HIGHS BACK A DEGREE OR TWO FROM
SATURDAY. LOOKS LIKE ANOTHER BREEZY DAY AS PRESSURE GRADIENTS
CONTINUE TO SUPPORT A BRISK SOUTHEAST WIND. ANY STORMS THAT DO
DEVELOP THIS AFTERNOON WILL QUICKLY DIMINISH THIS EVENING WITH
DIURNAL COOLING. MAY SEE A STORM OR TWO OVER THE FAR WESTERN ZONES
LATE TONIGHT AS THE LOW LEVEL JET GETS GOING ONCE AGAIN.

MONDAY THROUGH SATURDAY...SEE LITTLE CHANGE IN THE PATTERN THROUGH
TUESDAY AS THE CENTRAL UNITED STATES RIDGE HOLDS STRONG. BESIDES THE
LOW LEVEL JET...SEE NO REAL LARGER SCALE FEATURES TO HELP TRIGGER
CONVECTION. THIS IS NOT TO SAY THAT SOME KIND OF SMALLER SCALE
FEATURE WILL NOT KICK UP A STORM. WILL THEREFORE KEEP CHANCE POPS
GOING OVER THE WESTERN ZONES TAPERING BACK TO SLIGHT CHANCE OVER THE
EAST. BY MID TO LATE WEEK...MAY FINALLY SEE A MAIN CHUNK OF THE
ENERGY OVER THE WESTERN UNITED STATES PULL OFF TO THE NORTHEAST.
HAVE THEREFORE MAINTAINED CHANCE POPS THROUGH AT LEAST MIDWEEK. WITH
A SLOWER SOLUTION PREFERRED...MAY NEED TO EXTEND CHANCE POPS BACK
TOWARDS THE END OF THE WEEK. AGAIN KEPT TEMPERATURES ON THE WARM
SIDE WITH THE RIDGE HOLDING STRONG...ALTHOUGH CLOUDS AND
PRECIPITATION WILL HAVE THEIR EFFECTS.

SCHAUMANN

&&

.AVIATION...

FOR THE 18Z SGF TAFS...CUMULUS FIELD AOA 3500 WILL CONTINUE THROUGH
00Z WITH A BROKEN DECK OF 3500/4500 POSSIBLE DURING THE AFTERNOON
HOURS. OUTFLOW BOUNDARY ACROSS WEST CENTRAL MISSOURI THIS AFTERNOON
WILL LIKELY HOLD STEADY OR RETROGRADES NORTHWARD...OR EVEN WASHOUT.
THEREFORE...ONLY THUNDERSTORM ACTIVITY WILL LIKELY DEPEND UPON THE
AMOUNT OF INSTABILITY FROM ANY TYPE OF OUTFLOW BOUNDARY NEAR
KSGF/KJLN. BEST CHANCE OF THUNDERSTORM ACTIVITY WITH MVFR/IFR
CEILINGS/VISIBILITIES WILL OCCUR AROUND KJLN. WILL UPDATE TAFS IF
ANY DEVIATION OF CURRENT TRENDS INDICATE. JLT

FOR THE 18Z PLEASANT HILL TAFS...MORNING MCS AND OUTFLOW BOUNDARIES
INDICATED A PERSISTENT EAST/NORTHEAST WIND DURING THE EARLY
AFTERNOON PERIOD. MVFR CEILINGS WILL OCCUR WITH ANY HEAVIER
CONVECTIVE CELLS. HAVE ONLY ALLOWED FOR A TEMPORARY PERIOD THROUGH
20Z AND WILL UPDATE IF CURRENT TRENDS INDICATE. HOWEVER...MORNING
MCS WILL LIKELY DAMPER ANY EXTREME INSTABILITY TRENDS...SO
THUNDERSTORM ACTIVITY SHOULD BE MODERATE TO STRONG. DONT EXPECT
SEVERE ACTIVITY THROUGH THE NEXT 3/6 HOURS. AFTER 00Z...THUNDERSTORM
POTENTIAL WILL LIKELY INCREASE AS THE LOW LEVEL JET INCREASES AND
THUNDERSTORM ACTIVITY FROM OKLAHOMA AND SOUTHEAST KANSAS MOVES
NORTHWARD. JLT

&&

SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

WFO SGF
Hazardous weather outlook, May 6, 12:01 PM CST, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
101 PM CDT SUN MAY 6 2007

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-071815-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
101 PM CDT SUN MAY 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SCATTERED THUNDERSTORMS SOME OF WHICH MAY BE SEVERE WITH HAIL TO
  THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH. ISOLATED
  TORNADOES ARE ALSO POSSIBLE WITH THE STRONGEST STORMS.

  AREAS AFFECTED AND TIMING:

  THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL OF EXTREME SOUTHEAST
  KANSAS AND THE MISSOURI OZARKS THROUGH EARLY THIS EVENING...
  AND WILL CONTINUE TO BE POSSIBLE TONIGHT WEST OF AN OSCEOLA TO
  CASSVILLE LINE. SEVERE THUNDERSTORMS WILL BE POSSIBLE MAINLY
  WEST OF A WARSAW TO AVA LINE THIS AFTERNOON AND EARLY THIS
  EVENING.

  DISCUSSION:

 THUNDERSTORMS ARE FORECAST TO DEVELOP ACROSS EASTERN KANSAS BY
 NOON AND MOVE INTO WESTERN MISSOURI THROUGH THE AFTERNOON. WIND
 SHEAR MAY BE SUFFICIENT FOR A SEVERE STORMS FROM NOON INTO EARLY
 THIS EVENING WEST OF A WARSAW TO AVA LINE. ISOLATED
 TORNADOES...HAIL TO THE SIZE OF WALNUTS AND WIND GUSTS TO 60 MPH
 ARE POSSIBLE ACROSS EXTREME SOUTHEAST KANSAS AND TORNADO WATCH
 243 IS IN EFFECT THROUGH 6 PM THIS EVENING. HAIL TO THE SIZE OF
 QUARTERS AND WIND GUSTS TO 60 MPH WILL BE THE MAIN THREATS ACROSS
 WESTERN MISSOURI WEST OF A LINE FROM WARSAW TO AVA. THUNDERSTORMS
 ACROSS THE REST OF THE MISSOURI OZARKS MAY PRODUCE HAIL TO THE
 SIZE OF DIMES AND WIND GUSTS TO 50 MPH. MOST OF THE THUNDERSTORM
 ACTIVITY WILL QUICKLY DIMINISH THIS EVENING. A FEW THUNDERSTORMS
 WILL STILL BE POSSIBLE LATE TONIGHT OVER EXTREME SOUTHEAST KANSAS
 AND WESTERN MISSOURI...BUT THESE STORMS ARE NOT EXPECTED TO BE
 SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

 THUNDERSTORM CHANCES WILL GRADUALLY INCREASE THROUGH MIDWEEK.
 STRONG TO SEVERE STORMS WILL BE POSSIBLE...BUT SPECIFIC DETAILS
 REMAIN IN QUESTION. THERE WILL ALSO BE A THREAT FOR HEAVY
 RAINFALL AND LOCALIZED FLOODING...MAINLY OVER EXTREME SOUTHEAST
 KANSAS AND WESTERN MISSOURI.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION WILL LIKELY BE NEEDED ACROSS EXTREME
 SOUTHEAST KANSAS AND WEST OF A LINE FROM WARSAW TO AVA BY 3 PM
 THIS AFTERNOON.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

CLAYCOMB

In the hours before

Special weather statement, May 6, 11:40 AM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1240 PM CDT SUN MAY 6 2007

MOZ055-061845-
BENTON-
1240 PM CDT SUN MAY 6 2007

...SIGNIFICANT WEATHER ALERT FOR BENTON COUNTY UNTIL 145 PM CDT...

AT 1237 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF STRONG THUNDERSTORMS MOVING INTO WESTERN BENTON
COUNTY...AND MOVING NORTHEAST AT 35 MPH.

THESE STORMS WILL BE...
  NEAR LINCOLN BY 100 PM CDT.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE
STORMS.

CRAMER

The radar

The Pleasant Hill radar (KEAX), 96 km away, was scanning. The volume nearest the first event began at 18:37 UTC.

Open the radar archive at this moment

Event by event

11 hail, 3 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Benton

When
May 6, 12:38 PM CST
Where
Benton County, 2.34 mi SSW of Mora
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
38.489, -93.237

Hail, Vernon

When
May 6, 1:25 PM CST
Where
Vernon County, 1.76 mi NE of Ellis
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
37.838, -94.447

Hail, Morgan

When
May 6, 1:30 PM CST
Where
Morgan County, 0.88 mi SW of Syracuse
Measured
0.75 in hail
Reported by
Public
Coordinates
38.661, -92.891

Hail, Vernon

When
May 6, 1:47 PM CST
Where
Vernon County, 0.88 mi NE of Bronaugh
Measured
0.75 in hail
Reported by
Public
Coordinates
37.690, -94.470

Hail, Vernon

When
May 6, 1:51 PM CST
Where
Vernon County, 0.88 mi NE of Bronaugh
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.690, -94.470

Hail, Vernon

When
May 6, 2:03 PM CST
Where
Vernon County, 2.15 mi NNW of Bronaugh
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
37.710, -94.490

Hail, Barton

When
May 6, 2:05 PM CST
Where
Barton County, 0.88 mi SE of Liberal
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
37.560, -94.520

Flash Flood, Vernon

When
May 6, 2:37 PM CST to 7:00 PM CST
Where
Vernon County, 1 mi E of Deerfield
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.830, -94.502

Numerous areas of Vernon County experienced flash flooding from excessive rainfall. Highway 54 approximately one mile east of Deerfield was flooded.

Hail, Vernon

When
May 6, 2:49 PM CST
Where
Vernon County, 1.49 mi SSE of Milo
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.730, -94.310

Thunderstorm Wind, Vernon

When
May 6, 2:55 PM CST
Where
Vernon County, 3 mi E of Nevada
Measured
60 kt (69 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
37.830, -94.315

Severe thunderstorm wind gusts damaged the roof of a frame home.

Hail, Vernon

When
May 6, 3:05 PM CST
Where
Vernon County, 0.55 mi W of Ellis
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.820, -94.480

Thunderstorm Wind, Cedar

When
May 6, 3:20 PM CST
Where
Cedar County, 1 mi W of El Dorado Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
37.870, -94.048

Thunderstorm Wind, St. Clair

When
May 6, 3:35 PM CST
Where
St. Clair County, 3 mi SE of Appleton City
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
38.169, -93.991

Severe thunderstorm wind gusts damaged three barns in northwest St. Clair County. Most of the damage was roof damage while some tin siding was stripped off.

Hail, Barton

When
May 6, 4:15 PM CST
Where
Barton County, 0.88 mi SE of Hannon
Measured
1 in hail
Reported by
Public
Coordinates
37.620, -94.490

Hail, Vernon

When
May 6, 5:02 PM CST
Where
Vernon County, 3.88 mi ESE of Reo
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
37.770, -94.560

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2007Every state in 2007This day in weather historyWarnings in Missouri, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 31057, 31058, 31059, 31060, 31061, 31062, 31063, 31056, 31064, 31068, 31065, 31069, 31070, 31066, 31067.